Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 26, 2021Botetourt County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 26, 2021, 9:01 PM EDT for Botetourt County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 9:01 PM EDT (01:01 UTC)
Expired
Aug 26, 2021, 9:30 PM EDT
In force
29 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
30

County Botetourt County, VA

The radar

The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1725 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1725 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WWUS81 KRNK 270101
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
901 PM EDT Thu Aug 26 2021
 
VAZ018-023-270130-
Botetourt VA-Craig VA-
901 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of 
northeastern Craig and northwestern Botetourt Counties through 930 PM
EDT...

At 901 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oriskany, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Oriskany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3769 7985 3749 7995 3756 8015 3761 8013
      3762 8011 3763 8008 3766 8003 3765 8002
      3768 7996 3770 7994 3770 7992 3771 7991
TIME...MOT...LOC 0101Z 193DEG 20KT 3759 8004 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 26, 7:15 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 26, 7:15 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
715 PM EDT Thu Aug 26 2021

.SYNOPSIS...
Hot and humid weather continues for the next week. Scattered
showers and thunderstorms will diminish after sunset this
evening. Rain chances decrease Friday and Saturday as high
pressure builds in from the east. Tropical moisture and
disturbances will trigger more widespread rainfall by early to
mid next week.

&&

.NEAR TERM /THROUGH FRIDAY/...

Isolated thunderstorms continue this evening, mainly along the
western Appalachains from Tazwell VA to Greenbrier WV. Storms
are exhibiting very slow movements, and heavy rainfall leading
to localized flooding is the main concern through this evening.
The overall severe threat will remain low with weak low and mid
level flow. The over arching subsidence in the area will not
support anything organized. It's possible an isolated severe
cell could develop, based on modest available instability, that
could produce a wet microburst/gusty outflow winds capable of
isolated tree damage.

Once convection decreases with the loss of heating later
tonight, temperatures will drop into the low 60s to low 70s.
Widespread dense fog is likely to develop in the morning once
again with plenty of moisture trapped under a low level
inversion.

Friday will be another hot and humid day with temperatures
similar to today under building heights. Apparent temperatures
will be warmest in west central VA where it will feel close to
100 degrees, but remain short of heat headline criteria. Once
again storms should form over the higher terrain tomorrow
afternoon and evening, with more limited coverage than today.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 110 PM EDT Thursday...

A broad upper level ridge will continue the hot and humid weather
into the weekend with daily chances of showers and thunderstorms.

The models are quite consistent in showing a broad upper level ridge
retrograding westward from the Atlantic Ocean toward the Mid
Atlantic during Friday night into Saturday. Therefore, confidence is
high that hot and humid weather will continue into the upcoming
weekend. The heat and humidity combined with orographical lift will
spark showers and thunderstorms on Saturday afternoon and again on
Sunday afternoon. Storm coverage on Saturday appears to be rather
isolated, but Sunday could be slightly more. The best chance of rain
resides along the Interstate 64 corridor during both afternoons.
Highs on both days will easily reach the 80s in the mountains and
into the 90s across the Piedmont. Heat indices could reach the upper
90s in the Piedmont, so make sure to stay hydrated and take some
breaks from the heat.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 110 PM EDT Thursday...

A cold front and tropical moisture from the remnants of Ida could
impact the Mid Atlantic during the middle of the week.

While a broad upper level ridge spans over the Southeast on Monday,
the models are becoming more consistent with showing a tropical
cyclone approaching the lower Mississippi River Valley. At this
time, the National Hurricane Center has this feature labeled as
Tropical Depression Nine, but it is projected to become Hurricane
Ida in the Gulf of Mexico before making landfall. The tropical
moisture from the remnants of Ida should merge with an approaching
cold front somewhere over the central Mississippi River Valley. The
leading edge of this frontal boundary will approach the Mid Atlantic
by Monday evening into Tuesday, which should prompt more scattered
showers and thunderstorms.

A fair amount of uncertainty still remains on the track of the
remnants of Ida once it interacts with the frontal boundary. The
latest models suggest that the tropical moisture could come eastward
and affect the Appalachian Mountains during the middle of the week.
Based on this forecast, it appears that Wednesday and Thursday could
become quite unsettled and wet. More details should emerge in future
model runs to refine the track and rainfall potential. Temperatures
could come downward a little compared to earlier in the week due to
the increased cloudiness and rain chances.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 715 PM EDT Thursday...

Shower and thunderstorm continue to drift to the northeast this
evening and are more confined to the mountains. Coverage will be
isolated, but all TAF sites may see a short period of VCTS and
IFR/MVFR visibilities this evening.

Tonight clouds will dissipate with clearing helping to foster fog
development once again between about 06-14Z. This will occur mainly
in the mountains, with added help from moisture/rainfall received
this evening. BCB and LWB should see the densest and most stubborn
fog.

A repeat of scattered afternoon and evening mountain thunderstorms
are expected Friday.

Extended Aviation Discussion...

More isolated afternoon showers/storms are expected Saturday with
high pressure suppressing chances. Daily TSRA chances start to
increase again beginning Sunday. Tropical moisture/more widespread
rainfall arrives early to mid next week with a tropical system
impacting the Gulf Coast. Otherwise, morning fog will continue to
favor the mountain valleys and areas that receive rainfall.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...RCS/SH
SHORT TERM...PW
LONG TERM...PW
AVIATION...RCS/SH
Hazardous weather outlook, Aug 26, 1:42 PM EDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
142 PM EDT Thu Aug 26 2021

NCZ003>006-020-VAZ043>047-058-059-271745-
Surry-Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
142 PM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
271745-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
142 PM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

A few storms through this evening may produce heavy rainfall and
gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 26, 6:08 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     3 N GERMANTON           36.31N 80.24W
08/26/2021                   STOKES             NC   PUBLIC

            TREE DOWN ON NORTH CAROLINA HIGHWAY 8 IN THE
            BAUX MOUNTAIN AREA.

&&

RAB
Local storm report, Aug 26, 6:12 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     2 E GERMANTON           36.27N 80.20W
08/26/2021                   STOKES             NC   911 CALL CENTER

            TREE DOWN ON NORTH CAROLINA HIGHWAY 65 ALSO
            KNOWN AS BAUX MOUNTAIN ROAD.

&&

RAB
Local storm report, Aug 26, 6:13 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     3 N GERMANTON           36.31N 80.24W
08/26/2021                   STOKES             NC   911 CALL CENTER

            TREE DOWN ON NORTH CAROLINA HIGHWAY 8 NEAR
            BAUX MOUNTAIN AREA.

&&

RAB
Local storm report, Aug 26, 7:15 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     2 E GERMANTON           36.27N 80.20W
08/26/2021                   STOKES             NC   911 CALL CENTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            E GERMANTON. TREE DOWN ON NORTH CAROLINA
            HIGHWAY 65 ALSO KNOWN AS BAUX MOUNTAIN ROAD.

&&

RAB
Special weather statement, Aug 26, 8:19 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
819 PM EDT Thu Aug 26 2021

VAZ018-022-023-270100-
Botetourt VA-Craig VA-Roanoke VA-
819 PM EDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of northern Roanoke,
southern Craig and southwestern Botetourt Counties through 900 PM
EDT...

At 819 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from New Castle to near Glenvar. Movement was
northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Troutville...
New Castle...
Catawba...
Abbott...
Daleville...
and Hollins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3757 7999 3739 7988 3727 8018 3747 8026
TIME...MOT...LOC 0019Z 243DEG 18KT 3744 8016 3730 8012

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAB
Special weather statement, Aug 26, 9:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
901 PM EDT Thu Aug 26 2021

VAZ018-023-270130-
Botetourt VA-Craig VA-
901 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of
northeastern Craig and northwestern Botetourt Counties through 930 PM
EDT...

At 901 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oriskany, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oriskany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3769 7985 3749 7995 3756 8015 3761 8013
      3762 8011 3763 8008 3766 8003 3765 8002
      3768 7996 3770 7994 3770 7992 3771 7991
TIME...MOT...LOC 0101Z 193DEG 20KT 3759 8004

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:19 PM EDTSpecial Weather StatementRNKCraig, Roanoke41 min
Aug 27, 3:53 AM EDTDense Fog AdvisoryRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 8 more6 hr
Aug 27, 1:16 PM EDTSpecial Weather StatementRNKPulaski29 min
Aug 27, 2:02 PM EDTSpecial Weather StatementRNKBland28 min
Aug 27, 4:13 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin62 min
Aug 27, 4:39 PM EDTSevere Thunderstorm WarningRNKFranklin28 min
Aug 27, 4:55 PM EDTSpecial Weather StatementRNKCarroll20 min
Aug 27, 5:03 PM EDTSpecial Weather StatementRNKBedford57 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.